MAUDE Adverse Event Report: STRYKER GMBH SCREWDRIVER T20; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER GMBH SCREWDRIVER T20; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 703539
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 01/08/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
It was reported, that two screwdriver bits for axsos3 5mm was broken when attempting to remove a screw from a plate implanted in a patient.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The reported event could be confirmed.The device inspection revealed the following: both tips of the returned screwdriver blades are completely broken / snapped off.The entire drive (on both screwdrivers) is broken off which indicates that a huge force had been used during this screw removal attempt.Further investigations using the microscope revealed some torsion lines (cracks) which can be noticed, whereas the high applied forces led to a strain hardening / embrittlement of the material which finally resulted in the breakage.The root cause of the failure was repeated powerful dynamically overload during use especially when removing screws.Furthermore, the event details state that the screwdriver has been used to extract a screw out.This device has not been designed to be used during extraction, since the forces applied to it during this step are heightened because of the osteointegration of screws to the bone.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.Based on investigation, the root cause was attributed to be user related.If any further information is provided, the investigation report will be updated.

Brand Name
SCREWDRIVER T20
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
CH  2545
MDR Report Key9667992
Report Number0008031020-2020-00269
Device Sequence Number2884474
Product Code LXH
UDI-Device Identifier04546540693778
UDI-Public04546540693778
Combination Product (Y/N)N
Initial Reporter CountrySE
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 04/08/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number703539
Device Catalogue Number703539
Device Lot NumberK066E5B
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/04/2020
Initial Date Received by Manufacturer 01/08/2020
Supplement Date Received by Manufacturer03/12/2020
Initial Report FDA Received Date02/04/2020
Supplement Report FDA Received Date04/08/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1